Alert archive / Virginia / Small Craft Advisories in 2012

Small Craft Advisory 67, NWS Wakefield, VA

May 2, 2012

NWS Wakefield, VA issued this small craft advisory at May 2, 2012, 5:34 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 2, 2012, 5:34 PM EDT (21:34 UTC)
Expired
May 3, 2012, 12:39 AM EDT
In force
7 hr
Issued by
NWS Wakefield, VA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this small craft advisory went out at May 1, 6:15 PM EDT, 23 hours 19 minutes earlier.

Area forecast discussion, May 1, 6:15 PM EDT, 23 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
615 PM EDT TUE MAY 1 2012

.SYNOPSIS...
A WEAK COLD FRONT WILL DROP INTO THE REGION THIS EVENING. THE
FRONT WILL STALL OVER THE MID ATLANTIC TONIGHT AND WEAKEN ON
WEDNESDAY AS HIGH PRESSURE SLOWLY BUILDS SOUTH FROM NEW ENGLAND. THE
HIGH WILL REMAIN OFF THE COAST THROUGH FRIDAY AS A WEAK TROUGH OF
LOW PRESSURE LINGERS EAST OF THE APPALACHIANS.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
UPDATE TO DROP MOST OF THE SVR WX WATCH ACROSS CENTRAL VA BUT EXTEND
IT A FEW COUNTIES FURTHER TO THE EAST BASED ON CURRENT RADAR TRENDS.

PVS DSCN:
LATEST GOES VISIBLE IMAGERY INDICATES AN EXTENSIVE FIELD OF CUMULUS
FROM WESTERN NC INTO WESTERN AND CENTRAL VA. KFCX RADAR SHOWS
SCATTERED THUNDERSTORMS WITHIN THIS CU FIELD OVER WESTERN VA IN
THE VICINITY OF A DECAYED MCV...WHICH PROPAGATED ACROSS KY EARLIER
TODAY. FARTHER EAST OVER THE LOCAL AREA...THE THERMODYNAMIC
PROFILE REMAINS CAPPED...BUT THIS IS BEGINNING TO DECAY AS THE
CONVECTION APPROACHES FROM THE WEST. MEANWHILE...A WEAK FRONT IS
DROPPING S IN THE WAKE OF A SHORTWAVE TROUGH PASSING OFF THE NEW
ENGLAND COAST. INCREASINGLY LOW-LEVEL WESTERLY (DOWNSLOPE) FLOW IS
EXPECTED IN THE VICINITY OF THE FRONT AND THIS SHOULD LARGELY
INHIBIT CONVECTION ACROSS NORTHERN AREAS...HENCE CONVECTION SHOULD
BE CONFINED ACROSS SOUTHERN VA AND NE NC. CAPE VALUES SHOULD BE
AROUND 1000-2000 J/KG ALONG WITH 30-35KT OF 0-6KM SHEAR...SO A FEW
STRONG TO SEVERE STORMS ARE POSSIBLE WITH DEEP ENOUGH UPDRAFTS TO
GENERATE HAIL AND STRONG WIND GUSTS...PRIMARILY OVER THE EXTREME
SW COUNTIES.

CONVECTION IS EXPECTED TO LINGER ACROSS THE SOUTHERN TIER OF THE
AREA THROUGH MIDNIGHT...BEFORE DIMINISHING AFTER MIDNIGHT. THE FRONT
STALLS OVER THE LOCAL AREA OVERNIGHT. MEANWHILE...A SHORTWAVE TROUGH
AND ASSOCIATED CONVECTIVE ACTIVITY OVER THE MID-MISSISSIPPI AND
LOWER OHIO VALLEYS ROUND THE TOP OF THE SOUTHEAST RIDGE AND APPROACH
WESTERN PA AND WV LATE TONIGHT. TIMING IS NOT FAVORABLE FOR ANY OF
THIS REACHING THE NW COUNTIES...SO POPS WILL BE KEPT BELOW 15
PERCENT AT THIS TIME. LOW TEMPERATURES WILL BE MILD FOR EARLY MAY
WITH READINGS GENERALLY FROM 60-65.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
A RATHER CHALLENGING POP FORECAST IS EXPECTED FOR WEDNESDAY AS THE
AFOREMENTIONED TROUGH AND RESIDUAL CONVECTIVE IMPULSE ROTATES
THROUGH THE AREA. AT THIS TIME CONTINUITY WILL BE MAINTAINED WITH
AFTERNOON CHANCE POPS WEST OF THE BAY...WHERE THE SURFACE TROUGH
(OLD FRONT) LINGERS AND PROVIDES SURFACE CONVERGENCE BENEATH THE
MID-LEVEL WAVE. MODEST INSTABILITY AND SHEAR COULD AGAIN RESULT IN A
FEW STRONGER CELLS. HIGH TEMPERATURES WILL BE WARM INTO THE MID TO
UPPER 80S INLAND...WITH COOLER VALUES OVER THE EASTERN SHORE (UPPER
70S)...AND LOCALLY COOLER YET ALONG THE IMMEDIATE ATLANTIC COAST OF
THE EASTERN SHORE.

THERE COULD BE SOME PERSISTENT CONVECTION INTO WEDNESDAY NIGHT OVER
NE PORTIONS AS THE MID-LEVEL MOIST AIRSTREAM AROUND THE SOUTHEAST
RIDGE CONTINUES TO PROVIDE SOME ELEVATED INSTABILITY IN NW FLOW.
HOWEVER...AT THE SURFACE INCREASING ENE FLOW BEHIND THE DEPARTING
TROUGH COULD PUSH STRATUS INTO THE EASTERN SHORE LATE WEDNESDAY
NIGHT. GIVEN THE UNCERTAINTY IN THE PATTERN WILL CARRY CHANCE POPS
NE WEDNESDAY NIGHT. LOW TEMPERATURES WILL REMAIN MILD WITH READINGS
IN THE UPPER 50S TO MID 60S.

UPPER RIDGING SHOULD CONTINUE TO NUDGE INTO THE REGION THURSDAY INTO
FRIDAY. HIGH TEMPERATURES SHOULD REACH THE UPPER 80S INLAND THURSDAY
AND UPPER 80S TO AROUND 90 FRIDAY. ONSHORE FLOW WILL KEEP VALUES
LOWER ON THE EASTERN SHORE THURSDAY...BUT AT LEAST INTERIOR PORTIONS
OF THE EASTERN SHORE SHOULD REACH THE LOW TO MID 80S BY FRIDAY.
STRONGER RIDGING AND WEAKENING NW FLOW SHOULD RESULT IN DIMINISHING
POPS THROUGH FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
LATEST EURO SUGGESTS A TREND TOWARD YESTERDAYS GFS SOLN OF THE
BACKDOOR COLD FRONT DROPPING THROUGH THE MID ATLANTIC REGION THIS
WEEKEND THEN GETTING HUNG UP ALONG OVER THE MTS AS HIGH PRESSURE
BUILDS DOWN THE COAST. THIS TREND LEADS TO A COOLER/DRIER FORECAST
EARLY NEXT WEEK.

STILL WARM ON SAT AHEAD OF BACKDOOR COLD FRONT PROGGED TO SLOWLY
MOVE SOUTH ACROSS THE FA SAT AFTERNOON/EVENING...THEN INTO THE
CAROLINAS SUNDAY. KEPT SLGHT CHC POPS WITH THIS BOUNDARY ERLY SAT
INCREASING TO A LOW CHC POPS WITH WHAT APPEARS TO BE A WEAK WAVE
(CONVECTIVE COMPLEX) DEVELOPING SAT AFTERNOON/EVENING WEST OF CHES
BAY. HIGHS U70S-L80S COASTAL AREAS TO M-U80S INLAND. LOWS U50S-L60S.

REMOVED ALL POPS SUNDAY AND MON AS HIGH PRESSURE NOW PROGGED TO
BUILD DOWN THE COAST KEEPING ANY SIGNIFICANT MOISTURE/TRIGGER FOR
PCPN WEST OF FA AND MAINLY ACROSS THE MTS. EURO/GFS HAVE NEXT FRONT
CROSSING THE RGN LATE MONDAY NIGHT/TUES. WILL CARRY A SLGHT CHC POP
WITH THIS SYSTEM FOR NOW. HIGHS SUNDAY U60S-L70S COASTAL AREAS TO
U70S-L80S WELL INLAND. LOWS IN THE 50S. HIGHS MONDAY/TUESDAY IN THE
70S. LOWS U40S-M50S.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
MOSTLY VFR CONDITIONS ACROSS THE REGION EARLY THIS AFTERNOON. AN
UPPER LEVEL IMPULSE OVER FAR WESTERN VA THIS AFTERNOON...ALONG WITH
LOW LEVEL WARMING AND INCREASING INSTABILITY...WILL BRING A CHANCE
FOR SHOWERS AND TSTMS FOR LATE AFTERNOON/EARLY EVENING. THE
STRONGEST CHANCE FOR STORMS IS LIKELY FOR RIC/PHF/ORF UNTIL AROUND
SUNSET. WINDS WILL BE SW-W WITH GUSTS TO 20-25 KTS BUT WILL DIMINISH
TONIGHT AND BECOME LIGHT. EXPECT SOME FOG TO DEVELOP DURING THE
OVERNIGHT AS CLOUDS THIN OUT. VSBY DOWN TO 2 MI IS PSBL ESPECIALLY
FROM RIC EAST WITH A CHANCE FOR AREAS OF IFR TO DEVELOP. CONDITIONS
SHOULD QUICKLY IMPROVE TO VFR BY MID MORNING.

OUTLOOK: CHANCE OF SCATTERED CONVECTION AGAIN ON WEDNESDAY.

&&

.MARINE...
SEAS AT BUOY 44009 JUST BLO 5 FT...SO PLAN IS TO LET CURRENT ADVSRY.
OTW...NO HEADLINES ANTICIPATED AS FRONTAL BOUNDARY STALLS ACROSS
MARINE AREA TONIGHT. THIS RESULTS IN WINDS DIMINISHING AFTER SUNSET
WITH BOTH WIND SPEEDS AND DIRECTIONS BECOMING VARIABLE WITH THE
SPECIFICS DEPENDING ON EXACT FRONTAL LOCATION. SEAS AVG 2-4 FT.

SAID FRONTAL BOUNDARY WASHES OUT/DISSIPATES ACROSS REGION WED WITH
HIGH PRESSURE RIDGE RE-ESTABLISHING ITSELF OFF THE SERN US COAST
THURSDAY/FRIDAY. VARIABLE WINDS GRADUALLY BECOME S-SE THEN SW BY
FRIDAY.

NEXT BACKDOOR FRONT EXPECTED SATURDAY. WINDS SHIFT INTO N-NE WITH
ENOUGH OF A CAA SURGE SEEN EVEN THIS FAR OUT FOR AT LEAST MINIMAL
SCA BY SUN. ONSHORE FLOW EXPECTED TO CONT INTO MONDAY AND TUESDAY.

&&

.CLIMATE...
CLOSE CALL...BUT APRIL 2012 ENDS UP SLIGHTLY WARMER THAN MARCH
2012 FOR BOTH RICHMOND AND NORFOLK. AVG MONTHLY TEMPERATURE AT
RICHMOND/RIC:   APR 2012 (58.5 F)...MAR 2012 (58.3 F).
AT NORFOLK/ORF: APR 2012 (60.6 F)...MAR 2012 (59.3 F).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...AJZ
NEAR TERM...MPR/AJZ
SHORT TERM...AJZ
LONG TERM...MPR
AVIATION...JEF
MARINE...MPR
CLIMATE...
Hazardous weather outlook, May 1, 6:16 PM EDT, 23 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
616 PM EDT TUE MAY 1 2012

NCZ012>014-030>032-VAZ087-092-093-096-020800-
NORTHAMPTON NC-HERTFORD-GATES-BERTIE-CHOWAN-PERQUIMANS-GREENSVILLE-
SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-
616 PM EDT TUE MAY 1 2012

...SEVERE THUNDERSTORM WATCH 219 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...INTERIOR SOUTHEAST
VIRGINIA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ015>017-102-VAZ095-097-098-020800-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-OUTER BANKS CURRITUCK-
NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-
616 PM EDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA AND SOUTH
HAMPTON ROADS VIRGINIA.

.DAY ONE...THROUGH TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH THIS EVENING. A FEW
STORMS MAY CONTAIN HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ048-049-060>086-088>091-094-099-100-020800-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-SUSSEX-SURRY-
JAMES CITY-YORK-NEWPORT NEWS/HAMPTON-ACCOMACK-NORTHAMPTON VA-
616 PM EDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-650-652-654-656-658-020800-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
616 PM EDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 5:25 AM EDTSpecial Weather StatementAKQKing George65 min
May 2, 5:36 AM EDTSpecial Weather StatementAKQCaroline54 min
May 2, 7:39 AM EDTSpecial Weather StatementAKQNorthampton21 min
May 2, 6:18 AM EDTSpecial Weather StatementAKQDorchester42 min

Nearby

Small Craft Advisories in Virginia, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.